are water pills safe?

United States
November 23, 2009 4:54am CST
i think my husband is retaining water and he does drink nothing but water at work (he has a high liver count from a fatty liver so trying to make sure and cut back on damaging drinks) and i think he is retaining some since he has some swelling.. but considering his liver problem and him now having high blood pressure im scared to give them to him since i dont know much about them.. would they help with the retention? will it harm his liver or mess with his high blood pressure?
2 people like this
9 responses
• United States
23 Nov 09
I have high blood pressure myself I take a pill it is a diuretic and water pill in one.You really need to tell him to ask his doctor because not everyone is the same,I think it would be the safest and best thing for him and you to consult his doctor before taking any medications.:)
• United States
23 Nov 09
And also my doctor did prescribe these to me.
2 people like this
• United States
29 Nov 09
the docs say he is fine but needs to lose weight yet he has cut back on eating and upped his water intake and it just seems to be bloating him it looks like
@sedel1027 (17854)
• United States
23 Nov 09
I don't know about his liver or the high BP (I would think the water pills would be okay though), I think water pills only help if you are retaining water for certain reasons. Of you are worried about giving him the pills, my MIL swears by drinking a half a pot of black coffee. She retains water really easy, especially when she travels and that is what her Dr suggested when she doesn't have water pills.
2 people like this
• United States
29 Nov 09
he hates coffee but its worth a try lol.. a half a pot in one sitting?
@sedel1027 (17854)
• United States
29 Nov 09
Yep. 1st thing she does when she gets in the hotel room is brews about 6 cups of coffee and drinks it as soon as it is done brewing.
@jennybianca (12914)
• Australia
24 Nov 09
Do you mean your husband doesnt eat at work, but only drinks water? That in itself is a problem. I would be concerned about swelling as it may be fluid retention, but its best to get it properly diagnosed. I wouldnt be given your hubby water pills yet. I think he needs to see a Doctor.
2 people like this
• United States
29 Nov 09
no he does eat but its a lean cuisine or soup etc so its not a huge meal.. the docs say he just needs to lose weight yet he is losing weight and cutting back on eating and still looks like he is retaining water
@peavey (16876)
• United States
23 Nov 09
Please do talk to a doctor about it, or better yet, make an appointment for you husband with a doctor. Water retention could be due to several things, some of them serious health problems. Anything from eating too much salt to congestive heart failure and kidney disease can cause it. I wouldn't use water pills unless his doctor recommends them.
2 people like this
• United States
29 Nov 09
the docs say he is ok other than what we already knew as far as high blood pressure and liver issues.. they just say he needs to lose weight which he is dieting but it doesnt look like a weight thing but more retaining water thing
@katsmeow1213 (29043)
• United States
23 Nov 09
First of all, advice like this should really come from a doctor, not a bunch of strangers on a website like this! Second of all, I personally would stay away from water pills. There's a reason his body is retaining water. Perhaps he's not getting enough (we're supposed to drink half our body weight in water everyday, not the 64 oz people once assumed) or perhaps he's eating too much sodium in a day (no more than 1500 mg). Water pills and other diuretics will flush him out, but he may lose vital minerals and nutrients in the process. It's best to let the body do it on it's own.
1 person likes this
• United States
23 Nov 09
i think he is drinking too much since he drinks like 6-8 glasses at work then drinks other stuff at home..
• United States
23 Nov 09
some of that "other stuff" could be what's causing him to retain water. Make sure whatever he's drinking does not have sodium in it. There's no such thing as too much water, your body will just expell whatever you don't need, plus it's really hard to drink 100 oz of water (if he weighs about 200 lbs that's how much he needs) plus more if he's really active. But this is really something you need to talk to a doctor about, because I'm sure there are dozens of reasons for why he's retaining water... a doctor would know best, and you don't want to give him a pill that may be more harmful than helpful.
2 people like this
• United States
29 Nov 09
other stuff would be like soda.. and you actually can die from too much water.. several people have at contests where people had to drink a certain amount timed or something.. also too much water can cause foggyness in thinking etc
@tcup345 (360)
• United States
28 Nov 09
I'm surprised that his Dr. isn't prescribing water pills for him now. They are safe, for the short term. Talk to your husband's doctor.
1 person likes this
• United States
29 Nov 09
nope his gastro doc said he was fat when he weighed less than he is now (which he is really tall so he isnt even at fat when you do height/weight ratio) and told him to lose weight to improve his liver. well when he was severely underweight he had the same liver problem so its not a weight thing with that.. the other docs say he is imagining it or its not a prob.. he is losing weight on scale but looks bloated and they all seem to think we are crazy
• United States
1 Dec 09
his insurance wont cover anything other than regular old docs that suck!
@KrauseHome (35507)
• United States
8 Dec 09
Well, water retention is sometimes something that happens as we get older, and with certain medications a person might take as well. I know that depending on what all a person is taking a long with their problems certain medications are not always the Best and may interact with one another. So the Best advice I can give is do some homework on this situation yourself. Find the medications he is taking and what for, and see if Water pills would counteract or not, and then decide if they would work for him, and then go from there. Wishing you the Best.
1 person likes this
• United States
2 Jan 10
well we went to the doc for something else and they said it wasnt water retention that it was just weight gain from one of his medications and he stopped the med and it seems like its slowly helping
• United States
26 Nov 09
just make sure he takes a natural fiber based water pill.
1 person likes this
• United States
29 Nov 09
he has upped his fiber intake already but didnt know they had ones with fiber basis. i will have to look that up
@Hatley (164450)
• Garden Grove, California
25 Nov 09
moonlitmagikchild hi first you need to see a doctor with him and listen to what the doctor says and prescribes. I take lasix five days on then wait and five d ays again as my legs keep swelling,you must have a doctor to prescribe this as it must be taken with potassium as the lasix makes you pee alot and you lose potassium. so get him under a doctor's care. you cannot self treat this as it is serious.Lasix does help get rid of water retention but must be taken under your doctor's supervision. each person is different.
1 person likes this
• United States
29 Nov 09
all his docs blow it off as him eating too much when he eats a ton less or that he is fine and shouldnt care.. its nuts because we have been to several and been to the doc a dozen times in the past couple of months and they are all idiots.. they want you in and out as fast as possible and half the time dont listen or look at your chart till you bring something up.. his gastrologist (sp?) swears he was fat (when he weighed less than now) when he wasnt and that that was causing his fatty liver when he was severly underweight and having the same fatty liver thing but he wouldnt listen to us at all and told him to lose weight.. he is losing weight scales say but he looks bloated.. its nuts.. but i didnt know about the potassium i will have to read up about that and check his records and see what his potassium levels have been in the past etc